Arizona, 2024

Flash Flood and Damaging Wind in Arizona, August 10, 2024

August 10, 2024 · NWS FGZ · 2 events in 1 county or zone

Monsoon moisture over northern Arizona and slow steering winds allowed thunderstorms to produce localized heavy rain and flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGZ wrote it up.

Monsoon moisture over northern Arizona and slow steering winds allowed thunderstorms to produce localized heavy rain and flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Aug 10, 4:20 PM MST, 1 hour 10 minutes earlier.

Area forecast discussion, Aug 10, 4:20 PM MST, 1 hour 10 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
420 PM MST Sat Aug 10 2024

.SYNOPSIS...Daily chances for showers and thunderstorms continue
through early next week, with a drying trend possible mid to late
week. Temperatures will be near normal with light winds outside
of storms.

&&

.DISCUSSION...The high pressure over Texas that nosed into east-
central and southeast Arizona this morning is weakening and moving
back eastward. This brought a decrease in convective activity
today with mostly light showers over the White Mountains.
Numerous showers and thunderstorms formed over much of the rest of
northern Arizona today. Some of the storms produced heavy rain
and gusty winds. Storms will continue through the afternoon and
decrease some this evening. However, scattered showers and
thunderstorms may continue through the night especially from the
Four Corners to northwestern Coconino County.

By Sunday afternoon, moisture and instability will increase again
with higher storm chances. Slow storm motions again Sunday mean
that there will be a threat of localized heavy rain/flooding
along with the usual small hail/gusty winds. Monday into Tuesday,
a trough along the West Coast will start to move inland. This
will eventually turn our flow along around to the south to
southwest. However, moisture will remain in place over Arizona and
we could see some enhancement of showers and thunderstorms, even
during the overnight hours Monday night. Wednesday through
Friday, the GFS and EC diverge some. The EC is showing drier air
moving in from the southwest while the GFS keeps moisture over
Arizona. Current forecast leans more with the drier EC.

&&

.AVIATION...Sunday 11/00Z through Monday 12/00Z...SCT-NUMRS
SHRA/TSRA through 02Z-04Z, then remaining cloudy overnight, with
ISOLD -SHRA. Most activity along and N of a KRQE-KINW-KPRC line.
Stronger cells may produce brief MVFR conditions. Mainly light winds
outside of convective activity. Similar conditions develop again AFT
18Z-20Z Sunday.

OUTLOOK...Monday 12/00Z through Wednesday 14/00Z...Expect daily
convective activity from 18Z-03Z each day. Stronger cells may
produce brief MVFR conditions. Light winds outside of convective
activity.

&&

.FIRE WEATHER...Tonight through Monday...Scattered showers and
thunderstorms will continue today, especially across northwestern
Arizona. Expect an increase in thunderstorm coverage Sunday and
Monday. Heavy rain and strong outflow winds will continue to be the
primary storm threats. Otherwise, expect near average temperatures
and west to southwest prevailing winds each day.

Tuesday through Thursday...Daily chances for showers and
thunderstorms continue each afternoon and evening, with a drying
trend and decreased storm coverage by Wednesday and Thursday.
Generally light southwest winds 10 to 15 mph are forecast each
afternoon.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...None.

&&

PUBLIC...MAS
AVIATION...Peterson
FIRE WEATHER...MCT

For Northern Arizona weather information visit
weather.gov/flagstaff

In the hours before

Special weather statement, Aug 10, 12:22 PM MST, 5 hours 8 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
1222 PM MST Sat Aug 10 2024

AZZ004-005-009-102000-
Kaibab Plateau-Marble and Glen Canyons-Northeast Plateaus and Mesas
Hwy 264 Northward-
1222 PM MST Sat Aug 10 2024

...STRONG THUNDERSTORMS WILL IMPACT COCONINO COUNTY THROUGH 100 PM
MST...

At 1219 PM MST, Doppler radar was tracking a cluster of strong
thunderstorms 7 miles northwest of Marble Canyon Airport, or 16 miles
west of Page, moving east at 20 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Marble Canyon, Ramshead Canyon, Mountain Sheep Canyon, Page,
Vermilion Cliffs National Monument, Wahweap, Waterholes Canyon, Lees
Ferry, Horseshoe Bend, Glen Canyon Dam, LeChee, Lower Antelope
Canyon, Antelope Island, Page Municipal Airport, and Stud Horse
Point.

This includes the following highways...
 State Route 98 between mile markers 548 and 549.
 U.S. Highway 89 between mile markers 538 and 556.
 U.S. Highway 89A between mile markers 535 and 542.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3700 11143 3679 11137 3677 11190 3694 11195
      3700 11174
TIME...MOT...LOC 1919Z 253DEG 18KT 3688 11176

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Meola
Special weather statement, Aug 10, 1:14 PM MST, 4 hours 16 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
114 PM MST Sat Aug 10 2024

AZZ012-102100-
Little Colorado River Valley in Coconino County-
114 PM MST Sat Aug 10 2024

...A STRONG THUNDERSTORM WILL IMPACT COCONINO COUNTY THROUGH 200 PM
MST...

At 114 PM MST, Doppler radar was tracking a strong thunderstorm over
Canyon Diablo, or 23 miles northwest of Winslow, moving north at 20
mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Two Guns, Leupp, Raymond Wildlife Area, Wolf Crossing, Canyon Diablo,
Sunrise, Tolchico, Anderson Canyon, Rimmy Jims, Meteor Crater, and
Meteor Crater Rest Area.

This includes the following highways...
 Interstate 40 between mile markers 223 and 237.
 State Route 99 between mile markers 64 and 71.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3502 11101 3507 11125 3545 11112 3540 11084
TIME...MOT...LOC 2014Z 196DEG 19KT 3517 11107

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Meola

The radar

The Flagstaff radar (KFSX), 65 km away, was scanning. The volume nearest the first event began at 00:29 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Yavapai

When
August 10, 5:30 PM MST to 5:40 PM MST
Where
Yavapai County, 2.37 mi ENE of Cornville to 2.48 mi SSE of Cornville
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
34.730, -111.880

Thunderstorm winds damaged roof shingles and window screens near Cornville.

Flash Flood, Yavapai

When
August 10, 6:30 PM MST to 8:30 PM MST
Where
Yavapai County, 3.49 mi N of Middle Verde to 2.73 mi ENE of Cornville
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
34.670, -111.881

Flooding of several roads in the Cornville area, including Cornville Road near Cactus Road was seen on a social media video. Another video showed property and street flooding east of Page Springs Road and north of Cornville Road. There was also flooding along Harmony, Oak Run Lane, and Page Springs Road. Flooding of multiple homes along Alvey and Brooks Lanes. The fire department personnel reported at least 6 homes flooded in Cornville.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2024Every state in 2024This day in weather historyWarnings in Arizona, August 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1213039, 1213040.